Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 4, NWS Flagstaff, AZ

March 21, 20234 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 21, 2023, 1:53 AM MST for 4 counties in Arizona. It took effect at Mar 21, 2023, 11:00 AM MST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2023, 1:53 AM MST (08:53 UTC)
In effect from
Mar 21, 2023, 11:00 AM MST
Expired
Mar 22, 2023, 1:00 PM MST
In force
26 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2023-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2023-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS75 KFGZ 210853
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
153 AM MST Tue Mar 21 2023

AZZ012>014-016-017-212200-
/O.NEW.KFGZ.WI.Y.0004.230321T1800Z-230322T1900Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack,
Forest Lakes, Show Low, Greer, and Pinetop
153 AM MST Tue Mar 21 2023 /253 AM MDT Tue Mar 21 2023/

...WIND ADVISORY IN EFFECT FROM 11 AM MST /NOON MDT/ THIS MORNING
TO NOON MST /1 PM MDT/ WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 
  mph.

* WHERE...The Mogollon Rim east of Flagstaff, the White Mountains
  and the Little Colorado River Valley.

* WHEN...From 11 AM MST /noon MDT/ this morning to noon MST /1 
  PM MDT/ Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ007-008-015-039-212200-
/O.NEW.KFGZ.WI.Y.0004.230322T0600Z-230322T1900Z/
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Black Mesa Area-
Including the cities of Valle, Prescott, Seligman, Ash Fork, 
Flagstaff, Williams, Munds Park, and Navajo N.M.
153 AM MST Tue Mar 21 2023 /253 AM MDT Tue Mar 21 2023/

...WIND ADVISORY IN EFFECT FROM 11 PM MST /MIDNIGHT MDT/ THIS
EVENING TO NOON MST /1 PM MDT/ WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55
  mph. Localized gusts to 60 mph, mainly over higher terrain. 

* WHERE...The Flagstaff portion of the Mogollon Rim, the higher
  terrain of Yavapai County and western Coconino County and the
  Black Mesa.

* WHEN...From 11 PM MST /midnight MDT/ this evening to noon MST 
  /1 PM MDT/ Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
4 follow-up statements
180 
WWUS75 KFGZ 212149
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
249 PM MST Tue Mar 21 2023

AZZ007-015-212300-
/O.CAN.KFGZ.WI.Y.0004.230322T0600Z-230322T1900Z/
Coconino Plateau-Western Mogollon Rim-
Including the cities of Valle, Flagstaff, Williams, 
and Munds Park
249 PM MST Tue Mar 21 2023 /349 PM MDT Tue Mar 21 2023/

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been cancelled for the western Mogollon Rim
and Coconino Plateau. A Winter Storm Warning for elevations above
6500 feet is now in effect for these areas. Strong south- 
southwest winds will continue through Wednesday morning.

$$

AZZ008-221400-
/O.EXT.KFGZ.WI.Y.0004.230321T2149Z-230322T1500Z/
Yavapai County Mountains-
Including the cities of Prescott, Seligman, and Ash Fork
249 PM MST Tue Mar 21 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM MST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 
  mph. Localized gusts to 60 mph, mainly over higher terrain.

* WHERE...The higher terrain of Yavapai County including Prescott
  and the surrounding areas.

* WHEN...Until 8 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ012>014-016-017-221400-
/O.EXT.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack,
Forest Lakes, Show Low, Greer, and Pinetop
249 PM MST Tue Mar 21 2023 /349 PM MDT Tue Mar 21 2023/

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM MST /2 PM MDT/
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 
  mph.

* WHERE...The Mogollon Rim east of Flagstaff, the White Mountains
  and the Little Colorado River Valley.

* WHEN...Until 1 PM MST /2 PM MDT/ Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ039-221400-
/O.EXT.KFGZ.WI.Y.0004.230321T2149Z-230322T2000Z/
Black Mesa Area-
Including the city of Navajo N.M.
249 PM MST Tue Mar 21 2023 /349 PM MDT Tue Mar 21 2023/

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM MST /2 PM MDT/
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 
  mph. Localized gusts to 60 mph, mainly over higher terrain.

* WHERE...The Black Mesa in northeast Arizona.

* WHEN...Until 1 PM MST /2 PM MDT/ Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
123 
WWUS75 KFGZ 220949
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
249 AM MST Wed Mar 22 2023

AZZ008-221500-
/O.CON.KFGZ.WI.Y.0004.000000T0000Z-230322T1500Z/
Yavapai County Mountains-
Including the cities of Prescott, Seligman, and Ash Fork
249 AM MST Wed Mar 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 
  mph. Localized gusts to 60 mph, mainly over higher terrain.

* WHERE...The higher elevations of Yavapai county, including
  Prescott.

* WHEN...Until 8 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ012>014-016-017-039-222000-
/O.CON.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack,
Forest Lakes, Show Low, Greer, Pinetop, and Navajo N.M.
249 AM MST Wed Mar 22 2023 /349 AM MDT Wed Mar 22 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST /2 PM MDT/ THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 
  mph.

* WHERE...The Mogollon Rim east of Flagstaff, the White Mountains
  and the Little Colorado River Valley.

* WHEN...Until 1 PM MST /2 PM MDT/ Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
227 
WWUS75 KFGZ 221509
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
809 AM MST Wed Mar 22 2023

AZZ008-221615-
/O.EXP.KFGZ.WI.Y.0004.000000T0000Z-230322T1500Z/
Yavapai County Mountains-
Including the cities of Prescott, Seligman, and Ash Fork
809 AM MST Wed Mar 22 2023

...WIND ADVISORY HAS EXPIRED...

Winds have decreased below wind advisory criteria, and will remain
below criteria the rest of today. However, winds will continue to
be gusty at times.

$$

AZZ012>014-016-017-039-222000-
/O.CON.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack,
Forest Lakes, Show Low, Greer, Pinetop, and Navajo N.M.
809 AM MST Wed Mar 22 2023 /909 AM MDT Wed Mar 22 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST /2 PM MDT/ THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph, with gusts up to 50 mph.

* WHERE...The Mogollon Rim east of Flagstaff, the White Mountains
  and the Little Colorado River Valley.

* WHEN...Until 1 PM MST /2 PM MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
450 
WWUS75 KFGZ 222005
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
105 PM MST Wed Mar 22 2023

AZZ014-017-230300-
/O.EXP.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/
/O.NEW.KFGZ.WI.Y.0005.230322T2005Z-230323T0300Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
105 PM MST Wed Mar 22 2023 /205 PM MDT Wed Mar 22 2023/

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST /9 PM MDT/ THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Areas near Show Low, Greer, Springerville, and St.
  Johns.

* WHEN...Until 8 PM MST /9 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ012-013-016-039-222115-
/O.EXP.KFGZ.WI.Y.0004.000000T0000Z-230322T2000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Heber, Happy Jack, Forest Lakes, 
and Navajo N.M.
105 PM MST Wed Mar 22 2023 /205 PM MDT Wed Mar 22 2023/

...WIND ADVISORY HAS EXPIRED...

Winds have fallen below advisory criteria, with wind speeds
expected to decrease through the rest of the day. Therefore, the
advisory is allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 20, 8:04 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Mar 20, 8:04 PM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
804 PM MST Mon Mar 20 2023

.SYNOPSIS...Scattered showers will continue this evening as the
first of several storms affect Arizona. Periods of rain and snow
are expected Tuesday and Wednesday with increased chances for
river flooding through the middle of the week. Unsettled weather
will persist Thursday into the weekend.

&&

.UPDATE...Rain and snow showers across portions of northern
Arizona will increase in coverage through the night into Tuesday
as a shortwave trough passes by to our north. Atmospheric moisture
continues to pour into Arizona as can be seen on water vapor
satellite imagery this evening. While this wave does not have
great dynamics, the ample moisture being forced upslope will be
enough for showers to persist through the evening and into
tomorrow. The probability of precipitation has been increased for
the evening hours for portions of Yavapai County and northern
Gila County. Little other adjustments were needed to the forecast
this evening with the expectation that snow accumulation will
increase into the early morning hours for elevations above 6500
feet. Hi-Res models are indicating the heavier snowfall for the
Flagstaff area to occur in the early morning hours between 3 AM
and 7 AM MST. This will lead to a potentially hazardous commute.

&&

.PREV DISCUSSION /237 PM MST/...A shortwave crossing through
northern Arizona this afternoon has allowed for rain and snow
showers to develop. Mainly light amounts with areas above 6000
feet seeing a few tenths of accumulation. With the precip falling
during the day, it's not really accumulating on surfaces other
than snow boards. As we move into tonight, the wave will push to
the east as a strong low pressure system starts to make its way
to the California coast. With the low off to our northwest, we
will remain in a south to southwest upslope flow with moisture
continuing to stream across the region. Snow levels look to
remain around 6000-6500 feet with the bulk of any accumulation
snow remaining mostly north of the Western Mogollon Rim. Snowfall
will be most likely to accumulate through the overnight hours
when we see temps drop and any solar influence fade. Amounts in
the 3-6 inch range are expected for the Grand Canyon South Rim
down through Flagstaff. Areas across the Kaibab Plateau will
continue to see accumulating snow with 6-10 inches possible. No
changes to the winter headlines were made at this time.

As we move into Tuesday, we should see some warming occur as the
strong southwest flow continues and this will allow for a change
over from snow to rain, especially in areas below 8000 feet.
Should it remain snow during the day, it will be harder for it to
accumulate, especially on paved and treated surfaces.

The low moves into California but will remain to our northwest
before it starts to open up into a deep trough. As the low pushes
to the east, the gradient tightens up and we will see winds
become quite gusty by Tuesday evening. Winds may peak overnight
and there may be a few areas that see 40 to 50 mph gusts with
some locally higher gusts. A wind advisory may be needed so stay
tuned.

The heaviest precipitation looks to fall late Tuesday into early
Wednesday as a strong shortwaves rotates through the mid level
flow. As the wave moves through, snow levels will fall down to
around 5000 feet. Accumulating snow late Tuesday into early
Wednesday will see around 4-8 inches above 6000 feet with 1-4
inches for areas down to 5000 feet. Additional winter weather
products may be needed during this time frame so stay tuned for
later statements.

While the higher elevations will be expecting accumulating snow,
we will also see a heavy rain threat across the lower elevations
and upslope areas in Yavapai county and Gila county. 1-3 inch
rainfall amounts are possible and some areas may locally see
higher amounts. With snow melt and rainfall, it is likely that we
will see more flooding occur and there could be significant rises
on creeks, rivers, and streams. The Verde and East Verde River,
Oak Creek, Wet and Dry Beaver Creek, West Clear Creek, and others
will need to be closely monitored. WPC has included parts of
Yavapai and Gila counties in a slight risk for excessive
rainfall, as well. A Flood Watch remains in affect for these
areas for Tuesday morning through Wednesday evening. There is
also a chance that we could see some isolated thunderstorms,
mainly across Yavapai and Gila counties.

For the Tuesday through Wednesday period, hi-res guidance
continues to be overdone with QPF amounts too high so trimmed
back values to a more reasonable amount.

Beyond Wednesday, the active pattern will continue. The remnant
trough will cross the region on Thursday with another wave on the
backside of the through on Friday. Yet another trough will cross
Arizona on Saturday into Sunday. All of these troughs will keep a
chance for some showers across the region but this far out,
amounts look to be on the light side.

&&

.AVIATION...For the 06Z TAF package...A storm system will bring
increasing rain, snow, and southwest winds over the next 24 hours.
Conditions will deteriorate through the night with widespread
IFR/LIFR conditions expected on Tuesday. Widespread south to
southwest winds 10-20 kts with gusts to 30 kts overnight will
strengthen to 15-25 kts during the day Tuesday, most pronounced
along the Mogollon Rim and northward, where gusts near 40 kts are
forecast. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Rain and higher elevation snow showers will
continue through Wednesday. The snow level will remain 6000-7000
feet through noon Tuesday then rise above 8000 feet Tuesday night.
Snow levels will drop again on Wednesday to 5500-6500 feet. Look for
strong and gusty southwest winds through the period.

Thursday through Saturday...Unsettled weather will continue with
chances for showers each day. Gusty west to northwest winds are
forecast.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Wednesday for AZZ004-104.

Winter Weather Advisory from midnight MST /1 AM MDT/ tonight to
2 PM MST /3 PM MDT/ Tuesday for AZZ006-007-015-106-107-115.

Winter Weather Advisory until 2 PM MST /3 PM MDT/ Tuesday for
AZZ011-039-111-139.

Flood Watch from Tuesday morning through Wednesday evening for
AZZ018-037-038-118-137-138.

&&

PUBLIC...JM/Meola
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 9:24 AM MSTRiver Flood AdvisoryFGZCoconino, Yavapai21 hr
Mar 21, 10:22 AM MSTAreal Flood WarningFGZYavapai21 hr
Mar 21, 11:36 AM MSTAreal Flood WarningFGZCoconino, Yavapai31 hr
Mar 21, 2:41 PM MSTRiver Flood WarningFGZYavapai36 hr

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.